Document Detail


Topiramate maculopathy.
MedLine Citation:
PMID:  23015022     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
DESIGN: Interventional/observational case report.
SETTING: Institutional University Teaching Hospital.
PATIENT: A 22-year-old American female, after taking 100 mg of topiramate (Topamax®) a day for 6 days because of a migraine attack, complained of severe visual acuity deterioration of sudden onset in both eyes, regardless of distance (far or near), during the span of 1 day. A complete ocular examination was carried out. Best-corrected visual acuity (BCVA) in the right eye was hand motion and in the left eye was counting fingers. Cycloplegic refraction and pinhole did not improve the visual acuity of patient's eyes. The anterior chamber depth was normal in both eyes. Tonometry was 14 mmHg in both eyes. Fundus biomicroscopy disclosed a maculopathy with macular striae and a cellophane-like reflex. Optical coherence tomography (OCT) showed an undulating profile with congruent retinal folds and choroidal layers plicae. INTERVENTIONAL/OBSERVATION PROCEDURE: Immediate discontinuation of Topamax and steroid therapy.
MAIN OUTCOME MEASURES: BCVA, cycloplegic refraction, tonometry, fundus photography, and OCT. Three days after suspension of Topomax and steroid therapy the patient's BCVA was 6/6 in both eyes. Tonometry was 14 mmHg in both eyes. Fundus appearance and OCT features were nearly normal. After 2 years of follow-up, the patient's BCVA, tonometry, macula, and OCT are stable in both eyes. In conclusion, an isolated (unassociated with glaucoma and/or induced myopia) acute maculopathy, previously known as being part of a rare syndrome, has been identified, described, and documented.
Authors:
William Gualtieri; Jan Janula
Publication Detail:
Type:  Case Reports; Journal Article     Date:  2012-09-28
Journal Detail:
Title:  International ophthalmology     Volume:  33     ISSN:  1573-2630     ISO Abbreviation:  Int Ophthalmol     Publication Date:  2013 Feb 
Date Detail:
Created Date:  2013-01-03     Completed Date:  2013-05-09     Revised Date:  2013-08-21    
Medline Journal Info:
Nlm Unique ID:  7904294     Medline TA:  Int Ophthalmol     Country:  Netherlands    
Other Details:
Languages:  eng     Pagination:  103-6     Citation Subset:  IM    
Affiliation:
Surgical Vitreoretinal Unit, Department of Ophthalmology, Mater Dei University Hospital, Msida, Malta. w.gualtieri.retina@eudoramail.com
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Anticonvulsants / adverse effects
Diagnosis, Differential
Female
Fluorescein Angiography
Fructose / adverse effects,  analogs & derivatives*
Fundus Oculi
Humans
Macula Lutea / drug effects,  pathology*
Migraine Disorders / drug therapy
Retinal Diseases / chemically induced*,  diagnosis
Tomography, Optical Coherence
Young Adult
Chemical
Reg. No./Substance:
0/Anticonvulsants; 0H73WJJ391/topiramate; 30237-26-4/Fructose

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Corneal perforation during Nd:YAG laser capsulotomy: a case report.
Next Document:  Peripapillary choroidal neovascularisation in the context of ocular syphilis is sensitive to combina...